Which Drugs Cause the Most Medication Errors in Children?
the MPR take:
Between 2002 and 2012, 696,937 children under the age of 6 had experienced an out-of-hospital medication error (63,358 episodes/year or 1 child every 8 minutes). Published in the journal Pediatrics, this study is the first to evaluate the characteristics and frequency of medication errors in this young population. Analgesics were at the top of the list accounting for 25.2% of medication errors and also 10 of the 25 deaths. Cough and cold preparations were second on the list at 24.6%, however, during this 11-year study period, errors associated with cough/cold drugs decreased significantly. Other medications that were associated with errors included antihistamines (15%), antimicrobials (11.8%), GI preparations (4.2%), and asthma therapies (3.9%). Dietary supplements, homeopathic agents, and herbals accounted for the largest increase in medication errors. Most of the errors reported in this study involved liquid formulations (81.9%); 91.7% of errors in 1-year olds occurred with use of a liquid drug. Errors were attributed to the drug accidentally being given twice (27.0%), giving an incorrect dose (17.8%), being confused by units of measure (8.2%), and the wrong drug being taken or given (7.8%). Some error prevention strategies outlined in the study include a reduction in overprescribing of unnecessary analgesics, antibiotics, and antihistamines. Also, refining medication packaging and labeling may help reduce confusion among parents. To limit the incidence of inadvertently taking medication twice, researchers suggest using programmable timer apps that receive a signal from the medication container or using a child-resistant scheduling box for non-liquids. Other options may include using drugs that are less toxic to children where appropriate (eg, substituting SSRIs for tricyclic antidepressants). Researchers conclude that although medication errors among children are frequent, most are not serious. Increased efforts need to be made by manufacturers, healthcare practitioners and parents to limit these errors.
READ FULL ARTICLE From Aappublications